Targeting the Adnexal Epithelium: An Unusual Case of Syringometaplasia in a Patient on Vemurafenib

    loading  Checking for direct PDF access through Ovid

Abstract

Cutaneous adverse events (cAEs) are reported in 90% of all patients on selective BRAF inhibitors and contribute significantly to patient morbidity. Two weeks after initiating vemurafenib for metastatic melanoma, our patient developed a pruritic eruption with numerous, 1–2 mm pink hyperkeratotic follicular papules over his trunk and upper extremities. A biopsy demonstrated squamous metaplasia of the eccrine ducts with irregular hyperplasia of hair follicles sparing the interfollicular epidermis. Diffuse adnexal metaplasia is a novel and unusual cutaneous response to vemurafenib. The patient was started on acitretin 10 mg daily with improvement of the eruption after 4 weeks. We report an unusual cAE of vemurafenib selectively targeting the adnexal epithelium with relative sparing of the interfollicular epidermis. Interval improvement was noted after 4 weeks of acitretin, which is an effective therapeutic option for patients with cAEs involving squamous hyperplasia secondary to vemurafenib. Our case illustrates the particular sensitivity of the adnexal epithelium for vemurafenib-induced dysfunction in proliferation and differentiation, providing the basis for common cAEs observed on this medication.

Related Topics

    loading  Loading Related Articles